Background and aims Prior to performing a peripheral nerve block, anesthesiologists are not so used to check patient’s proteinogram among lab tests. We present a case about local anesthetic systemic toxicity (LAST) following femoral nerve block in a patient with severe hypoalbuminemia.
Methods An 85-year-old patient showed LAST following an ultrasound-guided, neuro-stimulated femoral nerve block with a solution of ropivacaine + lidocaine. Her lab tests showed albuminemia of 1.6 g/dl as positive data.
Intravascular injection was avoided by administering the lowest effective dose, aspirating with the syringe prior to each injection and incrementally injecting 3 to 5 ml, every 15 seconds while observing through ultrasound both the needle and local anesthetic dispersion.
After blocking, vital-sign monitoring system evidenced a 70% O2 desaturation and bradycardia. She was disoriented and presented severe signs of respiratory difficulty.
Hemodynamic support and orotracheal intubation were performed. LAST was identified. Two boluses of 1.5 ml/kg of 20% intravenous lipid emulsion were given. She remained intubated in the ICU and then extubated with sensorium restitution.
Results We interpreted LAST as secondary to the hypoproteinemia presented by the patient and assumed that the low levels of albumin had led to an increase in the free fraction of local anesthetics and thus to their deleterious effects.
Conclusions Neurotoxicity observed was not the standard that LAST can produce (there were no convulsions). Intoxication stemmed from the patient’s hypoproteinemia, which is not a common cause. It is important to check patient‘s proteinogram to detect hypoalbuminemia prior to performing a peripheral nerve block.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.